Missouri, 2024

Damaging Wind in Missouri, July 29, 2024

July 29, 2024 · NWS DVN · 1 event in 1 county or zone

An isolated severe thunderstorm developed in the early morning hours of July 29th and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated severe thunderstorm developed in the early morning hours of July 29th and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 29, 2:52 AM CST, 28 minutes earlier. Its key messages:

  • An MCS will continue to move through portions of the forecast area early this morning, turning drier for the remainder of the day through tonight
  • Hot and humid conditions build today, with a Heat Advisory now in effect across our southern areas
  • Periodic chances of storms will remain in the picture for Tuesday through Friday
  • Hot and humid through Thursday, with more heat headlines likely needed
  • Dry conditions are likely for the upcoming weekend
Area forecast discussion, Jul 29, 2:52 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
352 AM CDT Mon Jul 29 2024

.KEY MESSAGES...

- An MCS will continue to move through portions of the forecast
  area early this morning, turning drier for the remainder of
  the day through tonight

- Hot and humid conditions build today, with a Heat Advisory now
  in effect across our southern areas

- Periodic chances of storms will remain in the picture for Tuesday
  through Friday

- Hot and humid through Thursday, with more heat headlines likely
  needed

- Dry conditions are likely for the upcoming weekend

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 351 AM CDT Mon Jul 29 2024

We will continue to see a large MCS that has developed along a mid-
level shortwave trough that will continue to translate eastward with
time, as well as near the nose of a southwesterly 40 to 50+ knot
nocturnal low-level jet. This has been observed per the VAD wind
profiler data at Topeka, KS and Pleasant Hill, MO. Eventually, the
LLJ is expected to veer more westerly and weaken around sunrise this
morning, which should lead to a diminishing trend in the MCS through
the morning hours. Before all is said and done, heavy rainfall
should result from this MCS, with the 29.00z HREF probability
matched-mean QPF around 2 to 5+ inches for areas along and south of
Highway 92. With RFC FFG around 2 to 4 inches in these areas, flash
flooding potential has increased, and we have maintained a Flood
Watch for areas south of Interstate 80 through 10 AM this morning.
By then, the MCS should be out of the local forecast area.

Once the MCS moves out, dry conditions appear to be more common not
only during the day today, but also through tonight, as mid-level
ridging appears to develop over the central Plains. The latest HREF
ensemble indicates that we will likely see some clearing skies over
our southwestern forecast area. The resulting insolation, combined
with dew points in the middle to upper 70s this afternoon, should
result in hot and humid conditions, with heat indices between 95 to
100+ degrees along and south of Interstate 80. With increased
confidence in heat indices reaching 100 degrees or more, we have
issued a Heat Advisory for areas along and south of Highway 92 in
our southern forecast area, in effect from 1 PM through 8 PM.

Tonight, conditions appear to largely be on the calm side, as the
majority of the area remains dry. There are some hints at perhaps an
isolated thunderstorm in the early morning hours as another mid-
level shortwave moves through. However, there are some timing
differences between the CAMs, so uncertainty remains on how things
will evolve at this time.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 351 AM CDT Mon Jul 29 2024

The overall synoptic pattern will remain about the same for Tuesday
through Thursday, as a large upper-level high pressure loiters over
the south-central CONUS. This will continue to keep our region
within zonal flow aloft and a series of shortwave impulses will
continue to sweep through. With our region remaining on the northern
fringe of the resulting heat dome, we will continue to see the
potential for hot and humid conditions as high temperatures Tuesday
through Thursday are likely to remain in the upper 80s to lower 90s
with dew points in the middle to upper 70s. This would result in
heat indices in excess of 100 degrees for some locations, so
additional Heat Advisories are likely this week. However, as we have
been mentioning for several days, this is highly dependent on the
timing of the shortwaves as daytime showers and thunderstorms will
help cool the atmosphere, so these heat indices are more conditional.

One thing the hot and humid conditions will support is a very
unstable air mass remaining in place as both the GEFS and EPS
ensembles continue to give probabilities of CAPE values greater than
3000+ J/kg of 50 to 80 percent, which is quite impressive! Deep-
layer shear will mostly be in the 30 to 40 knot range through
Thursday, supporting organized convection if any develops. Really,
all we need is a forcing mechanism for strong to severe storms to
develop, which remains uncertain on the timing and spatial coverage,
but the convective parameter space will remain primed for severe
weather to develop in our region. SPC continues to outlook our area
for severe weather, with a new Slight Risk (level 2 of 5) for severe
storms for Tuesday for areas along and south of a Charles City, IA
to Mount Carroll, IL line, and a Marginal Risk (level 1 of 5) for
most of the forecast area on Wednesday. The main threat appears to
be damaging winds, which is also suggested by the CSU ML severe
probs. We could also be dealing with strong to severe storms on
Thursday, so our active pattern continues.

By Friday, the synoptic pattern looks to change, with a large-scale
ridge building across the Intermountain West states. We will still
have some low chances (20 to 40 percent) of showers and storms, but
a drying trend is expected for the upcoming weekend, with some
relatively cooler conditions compared to what's expected over the
next several days.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1255 AM CDT Mon Jul 29 2024

An unsettled night with numerous showers and thunderstorms
with passing bouts of MVFR to IFR reduced VSBYs from heavy rain,
along with some lower MVFR CIGs. May have to watch for IFR CIGs
behind the heavier rain as it exits around dawn. Then as the
convective activity continues to exit off to the east or
decrease, much of Monday may trend back to VFR level CIGs and
VSBYs by afternoon. Then the watch will be on for more storm
development by Monday evening. Generally southerly sfc winds of
6-12 KTs through the period, with gusty and variable bursts
near any passing thunderstorm.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for IAZ063>065-067-
     068-076>078-087>089-098-099.
     Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for IAZ087>089-098-099.
IL...Flood Watch until 10 AM CDT this morning for ILZ015-016-
     024>026-034-035.
     Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for ILZ025-026-034-035.
MO...Flood Watch until 10 AM CDT this morning for MOZ009-010.
     Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for MOZ009-010.

&&

SHORT TERM...Schultz
LONG TERM...Schultz
AVIATION...12
Hazardous weather outlook, Jul 29, 3:09 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
409 AM CDT Mon Jul 29 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
409 AM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid conditions will develop today, with heat indices
between 100 to 110 degrees for areas along and south of Highway
34. A Heat Advisory has been issued for this area for this
afternoon and early evening.

A thunderstorm complex will continue early this morning before
moving off to the east by mid-morning. Heavy rainfall that could
lead to flash flooding will be the main threat with these storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Hot and humid conditions will continue Tuesday through Thursday
this week, with additional heat headlines likely needed.

Periodic chances of thunderstorms will continue over our area
Tuesday through Friday this week, with strong to severe storms
possible at times. There is a Slight Risk, or level 2 of 5, of
severe storms for Tuesday, with a Marginal Risk, or level 1 of 5,
for Wednesday. Damaging winds is the main threat with any severe
storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this morning. Reports of
rainfall and flash flooding will be appreciated.

GENERAL STORM MOTION OF THE DAY: From the northwest around 25 to
35 mph.

JTS

In the hours before

Special weather statement, Jul 28, 11:15 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1215 AM CDT Mon Jul 29 2024

IAZ053-054-066-290600-
Clinton IA-Jackson IA-Jones IA-
1215 AM CDT Mon Jul 29 2024

...A line of heavy rain will impact portions of northwestern Clinton,
southwestern Jackson and Jones Counties through 100 AM CDT...

At 1215 AM CDT, Doppler radar was tracking line of heavy rain along a
line extending from Monticello to near Morley. Movement was east at
40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maquoketa, Anamosa, Monticello, Olin, Wyoming, Oxford Junction, Lost
Nation, Onslow, Monmouth, Morley, Center Junction, Fulton,
Hurstville, Nashville, Langworthy, Canton, Baldwin, Emeline, Otter
Creek, and South Gary Owen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4229 9061 4197 9064 4195 9132 4223 9133
TIME...MOT...LOC 0515Z 258DEG 36KT 4223 9122 4196 9123

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

McClure
Special weather statement, Jul 29, 12:59 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
159 AM CDT Mon Jul 29 2024

IAZ076>078-087>089-098-099-290745-
Henry IA-Keokuk IA-Des Moines IA-Washington IA-Van Buren IA-Lee IA-
Louisa IA-Jefferson IA-
159 AM CDT Mon Jul 29 2024

...A strong thunderstorm will impact portions of Henry, southern
Keokuk, northwestern Des Moines, southern Washington, northeastern
Van Buren, northwestern Lee, southwestern Louisa and Jefferson
Counties through 245 AM CDT...

At 159 AM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 8 miles northwest of Fairfield, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break tree limbs, knock down weak trees
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Fairfield, Mount Pleasant, New London, Winfield, Wayland, Hedrick,
Brighton, Richland, Batavia, Salem, Libertyville, Lockridge,
Maharishi Vedic City, Olds, Packwood, Hillsboro, Rome, Martinsburg,
Westwood, and Mount Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 9227 4114 9132 4078 9145 4095 9218
      4116 9218 4116 9234
TIME...MOT...LOC 0659Z 285DEG 36KT 4107 9210

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DC
Special weather statement, Jul 29, 1:40 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
240 AM CDT Mon Jul 29 2024

IAZ077-078-087>089-098-099-ILZ025-026-034-035-290830-
Warren IL-Henderson IL-McDonough IL-Hancock IL-Henry IA-
Des Moines IA-Washington IA-Van Buren IA-Lee IA-Louisa IA-
Jefferson IA-
240 AM CDT Mon Jul 29 2024

...A strong thunderstorm will impact portions of southwestern Warren,
Henderson, northwestern McDonough, northeastern Hancock, Henry, Des
Moines, southeastern Washington, northeastern Van Buren, northeastern
Lee, southwestern Louisa and southeastern Jefferson Counties through
330 AM CDT...

At 240 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Pleasant, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break tree limbs, knock down weak trees
         and blow around unsecured objects.

Locations impacted include...
Burlington, Monmouth, Mount Pleasant, Oquawka, West Burlington, New
London, Mediapolis, Winfield, Wayland, Danville, Stronghurst, Morning
Sun, Kirkwood, Salem, Middletown, Carman, Biggsville, Gladstone,
Rozetta, and Lockridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

&&

LAT...LON 4091 9186 4126 9167 4090 9060 4056 9076
TIME...MOT...LOC 0740Z 285DEG 49KT 4096 9154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DC
Local storm report, Jul 29, 2:10 AM CST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
310 AM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     Rain             3 NNE Cedar Rapids      42.01N 91.66W
07/29/2024  M1.49 Inch       Linn               IA   Trained Spotter

&&

DC
Local storm report, Jul 29, 3:05 AM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
405 AM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     Rain             Belle Plaine            41.90N 92.28W
07/29/2024  M1.55 Inch       Benton             IA   Trained Spotter

&&

DC
Special weather statement, Jul 29, 3:19 AM CST, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
419 AM CDT Mon Jul 29 2024

IAZ098-099-ILZ025-026-034-035-MOZ009-010-291000-
Warren IL-Henderson IL-McDonough IL-Hancock IL-Van Buren IA-Lee IA-
Clark MO-Scotland MO-
419 AM CDT Mon Jul 29 2024

...Strong thunderstorms will impact portions of southwestern Warren,
southern Henderson, McDonough, Hancock, southern Van Buren, central
Lee, Clark and Scotland Counties through 500 AM CDT...

At 419 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sciota to Memphis. Movement was southeast at 35
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects.

Locations impacted include...
Macomb, Fort Madison, Keokuk, Carthage, Kahoka, Memphis, Nauvoo,
Bushnell, Hamilton, Warsaw, Colchester, La Harpe, Dallas City,
Donnellson, Montrose, Blandinsville, Augusta, Wayland, Bowen, and
Industry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 9150 4025 9152 4026 9195 4030 9195
      4030 9235 4059 9235 4060 9218 4063 9217
      4071 9070 4056 9045 4028 9045 4028 9091
      4019 9093
TIME...MOT...LOC 0919Z 305DEG 31KT 4057 9073 4043 9217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC

The radar

The Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
July 29, 3:20 AM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.460, -92.170

A trained spotter reported several tree limbs down that were 2 1/2 to 3 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200258.